Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 6:53 PM EDT for Loudon County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 6:53 PM EDT (22:53 UTC)
- Expired
- Mar 21, 2017, 7:39 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Loudon County, TN
The radar
The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 7:00 PM EDT | HAIL 1 | Loudon, TN | QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 3:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995
WUUS54 KMRX 212253
SVRMRX
TNC105-220000-
/O.NEW.KMRX.SV.W.0034.170321T2253Z-170322T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
653 PM EDT TUE MAR 21 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Loudon County in eastern Tennessee...
* Until 800 PM EDT
* At 653 PM EDT, a severe thunderstorm was located over Loudon,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lenoir City, Loudon, Vonore, Greenback, Friendsville, Philadelphia
and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3562 8425 3564 8425 3564 8428 3567 8432
3567 8435 3564 8438 3564 8440 3567 8443
3566 8447 3576 8445 3575 8444 3578 8442
3577 8439 3580 8438 3579 8417 3577 8418
3576 8415 3571 8417 3565 8413 3561 8419
TIME...MOT...LOC 2253Z 281DEG 16KT 3573 8436
HAIL...1.00IN
WIND...60MPH
$$
05/MA2 follow-up statements
751
WWUS54 KMRX 212326
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
726 PM EDT TUE MAR 21 2017
TNC105-220000-
/O.CON.KMRX.SV.W.0034.000000T0000Z-170322T0000Z/
Loudon TN-
726 PM EDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN LOUDON COUNTY...
At 726 PM EDT, a severe thunderstorm was located near Lenoir City,
moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lenoir City, Loudon, Vonore, Greenback, Friendsville and Tellico
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3562 8425 3564 8425 3567 8431 3567 8432
3568 8435 3572 8441 3577 8439 3580 8438
3579 8417 3577 8418 3576 8415 3571 8417
3565 8413 3561 8419
TIME...MOT...LOC 2326Z 286DEG 24KT 3576 8430
HAIL...1.50IN
WIND...60MPH
$$
Moulton935
WWUS54 KMRX 212339
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
739 PM EDT TUE MAR 21 2017
TNC105-212347-
/O.CAN.KMRX.SV.W.0034.000000T0000Z-170322T0000Z/
Loudon TN-
739 PM EDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUDON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However hail is still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
Remember, a Severe Thunderstorm Warning still remains in effect for
the northern portions of the county near the Interstate 40 and
Interstate 75 split.
LAT...LON 3562 8425 3564 8425 3567 8431 3567 8432
3568 8435 3572 8441 3577 8439 3580 8438
3579 8417 3577 8418 3576 8415 3571 8417
3565 8413 3561 8419
TIME...MOT...LOC 2333Z 281DEG 16KT 3575 8424
$$
MoultonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:21 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 21, 3:21 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Morristown TN 321 PM EDT Tue Mar 21 2017 .SHORT TERM (This Evening through Wednesday)...HRRR model continues to show confidence in an area of convection moving east southeast across the area late this afternoon/early evening, mainly along and south of interstate 40. Strong 300 mb jet over the Ohio Valley will place east Tenessee under the favored Right entrance region of the jet. This forcing with increasing instability will produce severe thunderstorms. The dry air in the mid-levels (DCAPE up to 1200 J/kg and DCP values near 3) combined with good hail CAPE (values near 1000 J/kg and SHIP up to 2.5) will set the stage for damaging winds and large hail. Main threat remains over southeast Tennessee and southwest North Carolina. Timeframe for severe weather is between 20-23Z. Give the hail/wind parameters, hail sizes up to Golfball size and wind speeds to 70 mph are possible. Forcing will move east of the area this evening with only showers anticipated by 03z, then dissipated around 06Z. Afterwards, plenty of the dry air to clear sky out for Wednesday morning. Severe thunderstorm Watch will be out soon. .LONG TERM (Wednesday Night through Tuesday)... Long term starts out dry as slow moving cold front finally pushes through the area. Models are in fair agreement that the boundary, just south of the area will continue to slightly elevate pcpn chances over far SE TN and all of our SW NC counties through Thursday. Middle level ridge amplifies across the area Friday into Saturday with daytime highs climbing about 10 degrees above normal by Saturday. Models are in fair agreement on the strength and location of the next low pressure system Saturday and Sunday, although ECMWF is a bit more progressive with the frontal boundary pushing it through the area by Sunday evening while the GFS is much slower. Current POP fcst is a blend of both solutions which brings in higher POP by Saturday afternoon and holds onto those POPs until overnight Sunday. Based on current models and ensemble fcsts, suspect greatest pcpn chances will likely be on Sunday. A secondary system begins to move into the area pretty quickly behind the weekend system on Monday. Once again models remain in fair agreement on the track of low center and associated cold front with our area falling under a broad area of low pressure out ahead of the front and continued chance for showers and maybe a thunderstorm Monday and Tuesday as the front seems to stall across the area late in the period. With steady low level warm advection, area will likely see daytime high temperatures remain at about 10 degrees above normal for the early part of the new work week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 52 64 43 58 / 80 10 10 20 Knoxville McGhee Tyson Airport, TN 46 59 39 57 / 70 0 10 10 Oak Ridge, TN 45 59 40 60 / 70 0 10 10 Tri Cities Airport, TN 41 56 30 58 / 30 0 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Mar 21, 3:25 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 325 PM EDT Tue Mar 21 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Enhanced Risk of Severe Thunderstorms across southeast Tennessee and southwest North Carolina for late this Afternoon and early Evening... Thunderstorms will develop across the area this afternoon into this evening. Some of these storms will be severe...mainly in areas south of I40. Large hail and damaging straight-line winds will be the primary threats. Hail up to Golfball size and winds to 70 mph are possible with the stronger thunderstorms. The main time-frame for severe weather will be between 4 and 8 pm ET. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Mar 21, 6:05 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CLEVELAND 35.18N 84.87W
03/21/2017 E1.75 INCH BRADLEY TN TRAINED SPOTTER
GOLF BALL SIZE HAIL IN DOWNTOWN CLEVELAND
&&
MBLACKLocal storm report, Mar 21, 6:07 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CLEVELAND 35.18N 84.87W
03/21/2017 E2.00 INCH BRADLEY TN PUBLIC
LIME SIZE OR ABOUT 2 INCH HAIL
0530 PM HAIL DECATUR 35.53N 84.79W
03/21/2017 E0.88 INCH MEIGS TN 911 CALL CENTER
NICKLE SIZE HAIL NEAR DECATUR
&&
MBLACKLocal storm report, Mar 21, 6:09 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CLEVELAND 35.18N 84.87W
03/21/2017 E2.00 INCH BRADLEY TN AMATEUR RADIO
2 INCH HAIL REPORTED BY AMATEUR RADIO OPERATOR
&&
MBLACKSpecial weather statement, Mar 21, 6:12 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Morristown TN 612 PM EDT TUE MAR 21 2017 TNZ067-068-085-086-212300- Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN- 612 PM EDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON... NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND SOUTH CENTRAL ROANE COUNTIES UNTIL 700 PM EDT... At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near Sweetwater, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sweetwater, Loudon, Madisonville, Philadelphia, Paint Rock, Tellico Village and Murray Store. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM EDT for eastern Tennessee. LAT...LON 3561 8463 3574 8459 3574 8424 3547 8431 TIME...MOT...LOC 2212Z 281DEG 10KT 3566 8454 05/MA
Special weather statement, Mar 21, 6:18 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
618 PM EDT TUE MAR 21 2017
TNZ084-085-099>102-212300-
West Polk TN-East Polk TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
618 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTHWESTERN MEIGS...
WESTERN POLK...SOUTHERN MCMINN AND EAST CENTRAL HAMILTON COUNTIES
UNTIL 700 PM EDT...
At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Charleston to near
Cleveland. Movement was east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cleveland, Athens, Benton, Etowah, Charleston, South Cleveland, East
Cleveland, Wildwood Lake, Englewood, Calhoun, Riceville, Waterville,
Conasauga, Big Frog Mountain, Hillsview, Parksville, Hopewell,
Reliance, Archville and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3499 8474 3512 8507 3545 8496 3544 8494
3544 8492 3546 8490 3541 8443 3540 8441
3532 8443 3529 8450 3527 8445 3499 8452
TIME...MOT...LOC 2218Z 287DEG 16KT 3538 8485 3516 8490
05/MASpecial weather statement, Mar 21, 6:38 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
638 PM EDT TUE MAR 21 2017
TNZ067>069-071-212330-
Roane TN-Loudon TN-Knox TN-NW Blount TN-
638 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX AND EAST CENTRAL ROANE COUNTIES UNTIL 730 PM EDT...
At 638 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Kingston, Loudon, Farragut,
Louisville, Friendsville, Bradbury and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3576 8453 3594 8453 3596 8430 3591 8427
3592 8426 3592 8425 3594 8427 3593 8424
3595 8425 3596 8424 3594 8422 3596 8422
3597 8410 3570 8411
TIME...MOT...LOC 2238Z 272DEG 14KT 3585 8445
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:39 PM EDT | Special Weather Statement | MRX | Bledsoe, Marion, Rhea, Sequatchie | 51 min |
| Mar 21, 4:15 PM EDT | Special Weather Statement | MRX | Bradley | 45 min |
| Mar 21, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs | 61 min |
| Mar 21, 4:58 PM EDT | Special Weather Statement | MRX | Meigs | 47 min |
| Mar 21, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 39 min |
| Mar 21, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 19 min |
| Mar 21, 5:21 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Meigs | 3 hr |
| Mar 21, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 60 min |
| Mar 21, 6:12 PM EDT | Special Weather Statement | MRX | Loudon | 48 min |
| Mar 21, 6:18 PM EDT | Special Weather Statement | MRX | Bradley, McMinn, Polk | 42 min |
| Mar 21, 6:21 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Mar 21, 6:27 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 48 min |
| Mar 21, 6:29 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Mar 21, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 55 min |
| Mar 21, 6:38 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 52 min |
| Mar 21, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 66 min |
| Mar 21, 6:50 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 55 min |
| Mar 21, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 52 min |
| Mar 21, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 67 min |
| Mar 21, 7:23 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 46 min |
| Mar 21, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 42 min |
| Mar 21, 7:38 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Meigs | 3 hr |
| Mar 21, 7:42 PM EDT | Areal Flood Advisory | MRX | Loudon, Roane | 3 hr |
| Mar 21, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 43 min |
| Mar 21, 7:55 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.